NEW YORK (WPIX) — As we enter the respiratory virus season when kids’ sniffles and coughs turn into colds and the flu, the Food and Drug Administration is warning about a link between a popular cough medicine and a dramatic increase in child poisonings.
A study published by the FDA found a 158 percent rise in pediatric poisonings over an eight-year period involving the prescription drug Benzonatate, sold under the brand name Tessalon. Though the cough relief medicine is prescribed for children aged 10 or older, most cases of unintentional exposure involved children under the age of five.
Tessalon capsules look like candy, which the FDA believes is contributing to the uptick in accidental poisonings, primarily among 10 to 16-year-olds. Dr. Anthony Santella, an infectious disease specialist and professor of health administration policy at the University of New Haven, says he feels potential over-medication by parents could be another factor.
“There’s a fine line with how much further you go with a prescription medication,” he said. “A parent may decide to give a child one extra dose, hoping it would relieve the cough, but instead [it] may lead to poisoning and death.”
Dr. Santella notes that signs of possible poisoning can surface as soon as 15 minutes after ingestion. He says the symptoms in a severe case could include tremors, seizures, convulsions, slow heart rates, and major changes in breathing.
Story continues below:
- New Mexico: Retired SFPD detective accused of losing rape kit speaks out
- Business: Restaurant industry looks to New Mexico lawmakers for revitalization fund
- Crime: Albuquerque double murder suspect arrested
- Community: Tumbleweed Snowman makes its 2022 debut
Tessalon is considered a good alternative to addictive opioids and is becoming more and more common in medicine cabinets. The American Academy of Pediatrics says it is imperative not to give cough medicine to children with asthma, at any age, because the ingredients could cause severe side effects.
Doctors recommend home remedies for young children that are age-specific. Dr. Santella recommends clear liquids for children under age one.
“For children over one, add some honey and for children over age six add some cough drops to ease the tickle.”
The FDA recommends that before you give your child any prescription medication, you discuss his or her condition with their pediatrician.